Tornadoes · United States · Iowa · 2016
EF0 tornado, Hobarton, Iowa, July 27, 2016
This EF0 tornado ran 0.4 miles across Kossuth County on July 27, 2016, touching down at 5:15 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 27, 2016
- Touchdown
- 5:15 PM CDT (22:15 UTC)
- Lifted
- 5:16 PM CDT (22:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $1,000
- County
- Kossuth County
- Touchdown point
- 43.097, -94.343
- Lift-off point
- 43.092, -94.340
- Record number
- 1607271615-01
What the Weather Service recorded
Good low level lapses rates, 150-200 J/KG 0-3KM CAPE and decent surface vorticity led to the development of three landspout tornadoes across northern Iowa during the late afternoon hours. All remained in rural areas with no damage other than to crops.
Small, brief landspout tornado reported by law enforcement. No damage reported. Location estimated based on radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:23 UTC | 23:00 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 27, 3:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 305 PM CDT Wed Jul 27 2016 .SHORT TERM.../Tonight/ Issued at 305 PM CDT Wed Jul 27 2016 Main forecast challenge will focus on progression of surface boundary tonight and potential convection. Currently...weak surface front passing into northwest Iowa this afternoon with instability axis ahead of the front. Expect to see scattered convection develop along this boundary later this afternoon/evening as it pushes southeast into central Iowa. Of recent concern...there is good 0-3km cape of 100-200 J/KG in northwest/north central Iowa this afternoon, decent surface vorticity and lapse rates have increased to near 8C/KM recently. This could lead to the development of a couple of landspouts near the shear axis with the initial updrafts/convection. These type of circulations are difficult to see on radar although they are often visually striking. Will continue to monitor closely over the next few hours. The scattered convection is expected to move east and south through central Iowa tonight as the boundary progresses through the state. Despite the possibility of landspouts, the overall severe threat will be low given weak shear. Anticipate the storms to diminish in coverage later tonight toward morning as the instability decreases. Otherwise, status will settle southward into the northern half or so of the forecast area in area of weak cold advection late tonight. .LONG TERM.../Thursday through Wednesday/ Issued at 305 PM CDT Wed Jul 27 2016 Lingering showers are anticipated in the northeast and east central portions of the state on Thursday near trof axis. This activity will likely graze the eastern portions of the forecast area during the day although most locations will remain dry on Thursday. Stratus will likely be in place on Thursday morning across a good portion of the forecast area before breaking up into a broken field of cumulus by afternoon. Temperatures will remain quite cool through the day with light north winds. There will be a threat of isolated convection remaining in and around Iowa through Friday and into the weekend, however no large/organized areas of convection are anticipated during this time nor is much in the way of severe weather expected. This means storms will be somewhat hap-hazard in nature and difficult to pinpoint, especially at this point in time. Temperatures are forecast to moderate later in the weekend a climb above normal into early next week as upper ridging builds into the central United States. Highs into the 90s are expected by Monday in southwest Iowa expanding to the north and east on Tuesday and Wednesday. High humidity levels will likely contribute to rather sultry conditions by then. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1253 PM CDT Wed Jul 27 2016 VFR conditions are expected through this evening across central Iowa although scattered thunderstorms are expected. Will see widespread status move into the state from the north overnight and into most of the TAF locations with widespread MVFR to IFR ceiling heights. These low clouds will linger into Thursday morning with restrictions continuing. Surface winds will be light and variable for much of the forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Cogil
Hazardous weather outlook, Jul 27, 3:41 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT WED JUL 27 2016 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-281100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 341 PM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE RISK OF SEVERE WEATHER REMAINS LOW. IF SEVERE WEATHER DID OCCUR...THEN THE PRIMARY THREAT WOULD BE LOCALIZED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE IS A LOW RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT. IAZ004>007-015>017-023>025-033>035-044-045-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 341 PM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THERE IS A LOW RISK OF SEVERE WEATHER...HOWEVER A BRIEF TORNADO OR DAMAGING WIND GUST WILL BE REMAIN POSSIBLE .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE IS A LOW RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THIS EVENING.
In the hours before
Special weather statement, Jul 27, 5:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT WED JUL 27 2016 IAZ005-006-016-023>025-033>035-044-045-280000- KOSSUTH-WINNEBAGO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... GARNER...BRITT...KANAWHA...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL 502 PM CDT WED JUL 27 2016 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. LEE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.3 hours before the tornado, 204 km from the path. July 27, 2016.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 1749 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Minneapolis, MN (KMPX), 00:00Z
1.7 hours after it, 204 km from the path. July 28, 2016.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 1120 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Algona (AXA), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 82.4 | 69.8 | 200° 11 kt | 1014.9 | ||
| 20:35 UTC | 82.4 | 71.6 | 200° 10 kt | 1014.6 | ||
| 20:55 UTC | 82.4 | 69.8 | 190° 8 kt | 1014.6 | ||
| 21:15 UTC | 82.4 | 71.6 | 200° 10 kt | 1014.2 | ||
| 21:35 UTC | 82.4 | 71.6 | 190° 11 kt | 1013.9 | ||
| 21:55 UTC | 80.6 | 71.6 | 180° 10 kt | 15 | 1013.5 | |
| 22:15 UTC | 78.8 | 73.4 | 140° 4 kt | 11 | 1013.9 | -DZ |
| 22:35 UTC | 71.6 | 68 | 60° 16 kt | 22 | 1014.2 | +RA |
| 22:55 UTC | 75.2 | 68 | 140° 19 kt | 25 | 1013.5 | |
| 23:15 UTC | 77 | 64.4 | 150° 6 kt | 1013.5 | ||
| 23:35 UTC | 77 | 69.8 | 130° 7 kt | 1013.9 | ||
| 23:55 UTC | 77 | 71.6 | 0° 0 kt | 1013.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:16 UTC | TORNADO | 5 Wnw Algona | Kossuth, IA | SMALL AND BRIEF LANDSPOUT TORNADO TOUCHED DOWN AND HAS SINCE LIFTED. NO REPORTS OF DAMAGE. |
| 22:21 UTC | FUNNEL CLOUD | 5 W Algona | Kossuth, IA | STRONG ROTATION AND FUNNEL CLOUD GOING UP AND DOWN. FUNNEL DESCENDING TOWARDS GROUND DURING THE REPORT CALL. |
| 23:40 UTC | FUNNEL CLOUD | 2 Wsw Bode | Humboldt, IA | FUNNEL AT LEAST HALF WAY TO THE GROUND. SPOTTER POSSIBLY SEES DEBRIS UNDER THE FUNNEL. |
| 23:41 UTC | TORNADO | 2 Wsw Bode | Humboldt, IA | BRIEF TOUCHDOWN. HAS SINCE LIFTED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 27, 2016
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.